Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Atlanta, GA

January 11, 20207 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 11, 2020, 7:54 PM EST for 7 counties in Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2020, 7:54 PM EST (00:54 UTC)
Expired
Jan 11, 2020, 8:45 PM EST
In force
51 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bleckley County, GA, Dodge County, GA, Houston County, GA, Laurens County, GA, Pulaski County, GA, Twiggs County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 27 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 1:42 PM ESTTornado WatchSPC7 hr
Jan 11, 5:38 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS52 KFFC 120054
SVRFFC
GAC023-091-153-175-235-289-319-120145-
/O.NEW.KFFC.SV.W.0023.200112T0054Z-200112T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
754 PM EST Sat Jan 11 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Laurens County in central Georgia...
  Southeastern Wilkinson County in central Georgia...
  Northwestern Dodge County in central Georgia...
  Northern Pulaski County in central Georgia...
  Southeastern Twiggs County in central Georgia...
  Bleckley County in central Georgia...
  Southeastern Houston County in central Georgia...

* Until 845 PM EST.

* At 754 PM EST, a severe thunderstorm was located over Klondike, or
  8 miles northwest of Hawkinsville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dublin, Cochran, Hawkinsville, East Dublin, Chester, Dexter,
  Dudley, Cadwell, Rentz, Danville, Montrose, Allentown, Dubois,
  Browndale, Tarversville, Empire, Mobley Crossing, Roddy,
  Nicklesville and Baileys Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM EST for central
Georgia. A Tornado Watch also remains in effect until midnight EST
for central Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3229 8361 3264 8342 3273 8309 3254 8288
      3232 8297 3225 8361
TIME...MOT...LOC 0054Z 250DEG 38KT 3235 8360 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 6:59 PM EST, 55 minutes earlier.

Area forecast discussion, Jan 11, 6:59 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
659 PM EST Sat Jan 11 2020

.PREV DISCUSSION... /Issued 247 PM EST Sat Jan 11 2020/

SHORT TERM /Tonight through Sunday Night/...
Current Radar loop shows the line of showers and thunderstorms
moving across Alabama and should begin pushing into NW GA by 3-4pm.
Just ahead of this line of storms is strong Southwesterly warm air
advection and dewpoints in the mid to upper 60s across GA. The
models are also showing Perceptible waters in the 1.5 to 1.8 inch
range. A strong low-level jet at 850 mb is contributing to very
strong low-level shear (40-50 kts) and 0-1 km helicity values of 200-
400 m2/s2. Southerly 0-6 km Bulk shear of 60-70 kts is also occurring
and is oriented nearly parallel to the system. I said all this to
say these values are abnormally high for this time of year and the
atmosphere is primed for some severe storms to move in this
afternoon/evening.

The main surface low is centered right along the AR/TN/MS border and
is still expected to move rapidly NE into the eastern Great Lake
states by 12z Sun. The cold front moves into NW GA this evening with
the line of severe storms just ahead of it. Showers have already
developed across the state but the severe storms will make their way
into NW GA by 3-4pm. This line is expected to continue pushing SE
through tonight. It should sweep through the Metro ATL area between 5-
9pm and through MCN and CSG between 6-10pm. Damaging wind gusts and
brief tornadoes embedded within the line will be the primary severe
weather hazards. The highest likelihood of severe weather is
expected in the western portion of the forecast area in the closest
vicinity to the low-level jet, where shear values will be the
greatest.

A brief period of cool, rain-free conditions can be expected on
Sunday morning across north Georgia after the passage of the cold
front to the south and east. However, this respite will be short-
lived as the front will stall across south Georgia as it orients
itself parallel to the southwesterly flow aloft and begin to retreat
back to the north as a warm front during the daytime Sunday.
Isentropic lift to the north of the frontal boundary will lead to
scattered showers with some isolated thunderstorms gradually
developing northward through the area during the afternoon hours on
Sunday and continuing through Monday.

01

LONG TERM /Monday through Saturday/...
Unsettled weather will persist for much of the long term portion of
the forecast. No major changes were needed.

Old frontal boundary remains stalled across portions of the CWA into
the middle of next week. This boundary will serve to focus rounds of
rainfall, some heavy at times. Currently, the axis if heaviest
rainfall is mainly along and north of the Interstate 20 corridor and
this has some run to run consistency. On average, one to three
inches of rainfall is progged, but some locally higher amounts are
possible in the higher elevations of NE GA.

A cold front is on track to move through later on Wednesday, with
high pressure briefly building back in for Thursday into early
Friday.

The other story (besides the additional rains) will be the
temperatures. Values around 20 degrees above normal are likely for
the first half of the week.

NListemaa

&&

.AVIATION...
00Z Update...
Line of strong to severe SHRA/TSRA currently moving across the
area. Will impact AHN/MCN over the next couple of hours. Reduced
vsbys will be possible in the line down to a mile or less. Gusty
winds in the 25-30kt range will continue behind the line with
gusts 30-45kts possible with the line. Wind gusts should diminish
overnight outside of the line of storms. IFR/MVFR cigs should
improve to MVFR/VFR later in the overnight hours although a sct
IFR/MVFR deck may linger through the overnight. Behind the line,
winds have shifted WSW/SW but will shift W overnight before
shifting NW around daybreak. Winds should shift back S/SE during
the day on Sunday. Wind speeds should be around 3-8kts Sunday.

//ATL Confidence...00Z Update...
Low to medium confidence on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          51  67  56  70 / 100  40  70  60
Atlanta         50  66  57  70 / 100  30  70  60
Blairsville     45  65  48  64 / 100  10  60  70
Cartersville    47  65  52  68 / 100  10  60  60
Columbus        52  69  60  75 / 100  40  70  60
Gainesville     49  66  53  67 / 100  20  70  60
Macon           56  67  59  76 /  90  50  60  50
Rome            46  64  50  67 /  90   5  50  60
Peachtree City  49  67  56  72 / 100  40  70  60
Vidalia         64  74  63  79 /  80  60  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until midnight EST tonight for the following
zones: Baldwin...Bleckley...Clarke...Dodge...Emanuel...
Glascock...Greene...Hancock...Jefferson...Johnson...Laurens...
Madison...Montgomery...Morgan...Oconee...Oglethorpe...Pulaski...
Putnam...Taliaferro...Telfair...Toombs...Treutlen...Twiggs...
Warren...Washington...Wheeler...Wilcox...Wilkes...Wilkinson.

Wind Advisory until 10 PM EST this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Chattahoochee...Cherokee...Clarke...Clayton...
Cobb...Coweta...Crawford...Crisp...DeKalb...Dodge...Dooly...
Douglas...Emanuel...Fayette...Forsyth...Glascock...Greene...
Gwinnett...Hall...Hancock...Haralson...Harris...Heard...Henry...
Houston...Jackson...Jasper...Jefferson...Johnson...Jones...
Lamar...Laurens...Macon...Madison...Marion...Meriwether...
Monroe...Montgomery...Morgan...Muscogee...Newton...North
Fulton...Oconee...Oglethorpe...Paulding...Peach...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

Tornado Watch until 9 PM EST this evening for the following
zones: Banks...Barrow...Bibb...Butts...Chattahoochee...Clayton...
Coweta...Crawford...Crisp...Dawson...DeKalb...Dooly...Fayette...
Forsyth...Gwinnett...Hall...Harris...Henry...Houston...Jackson...
Jasper...Jones...Lamar...Lumpkin...Macon...Marion...Meriwether...
Monroe...Muscogee...Newton...North Fulton...Peach...Pike...
Rockdale...Schley...South Fulton...Spalding...Stewart...Sumter...
Talbot...Taylor...Towns...Troup...Union...Upson...Walton...
Webster...White.

High Wind Warning until 10 PM EST this evening for the following
zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Floyd...
Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns...Union...
Walker...White...Whitfield.

&&

SHORT TERM...01
LONG TERM....NListemaa
AVIATION...Reaves
Hazardous weather outlook, Jan 11, 7:31 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
731 PM EST Sat Jan 11 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130045-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
731 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A line of showers and thunderstorms will continue to move across
portions of central Georgia through the rest of this evening. Some
storms may be strong to severe across portions of eastern and
central Georgia. The primary storm threats continue to be damaging
wind gusts in excess of 60 mph along with the potential for a few
tornadoes.

In addition, the wind advisory remains in effect through 10 PM
this evening as strong winds are expected to continue. Strong wind
gusts especially in the higher elevations of north Georgia could
bring down trees and powerlines. The High Wind Warning is still
in effect for parts of north Georgia, generally north of a Rome to
Jasper line until 10 PM this evening.

As the storms move through later today and tonight, periods of heavy
rain could result in localized flooding. The severe threat should
end west to east this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and a few thunderstorms will persist over central Georgia on
Sunday, developing again across the entire area by Monday. Heavy
rainfall could again lead to flooding concerns as soils will be
saturated from previous rains. Showers and thunderstorms will
persist into Friday with possibly a brief break on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters should continue to submit reports of severe weather through
the web by going to weather.gov/atlanta.

In the hours before

Local storm report, Jan 11, 7:29 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     2 ENE BILL ARP          33.68N  84.78W
01/11/2020                   DOUGLAS            GA   EMERGENCY MNGR

            A POWERLINE WAS REPORTED DOWN ON THE 6200TH BLOCK OF
            QUEENS ROAD. TIME INDICATED BY RADAR.

&&

CORRECTED LOCATION

EVENT NUMBER FFC2000023

TV
Local storm report, Jan 11, 7:43 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 SE SHANNON            34.33N  85.06W
01/11/2020                   FLOYD              GA   EMERGENCY MNGR

            MULTIPLE TREES REPORTED DOWN ON A TREE FARM NEAR ROME
            GA. TIME INDICATED BY RADAR.

&&

EVENT NUMBER FFC2000024

TV
Local storm report, Jan 11, 7:46 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
746 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     2 N MECHANICSVILLE      33.95N  84.24W
01/11/2020                   GWINNETT           GA   AMATEUR RADIO

            TREES REPORTED DOWN ACROSS HOLCOMB WAY. TIME INDICATED
            BY RADAR.

&&

EVENT NUMBER FFC2000025

TV
Local storm report, Jan 11, 7:49 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
749 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     EUHARLEE                34.15N  84.93W
01/11/2020                   BARTOW             GA   EMERGENCY MNGR

            THE ROOF OF A CHURCH WAS BLOWN OFF NEAR THE
            INTERSECTION OF BURGE'S MILL RD AND COVERED BRIDGE RD.
            TIME INDICATED BY RADAR.

&&

EVENT NUMBER FFC2000026

TV
Local storm report, Jan 11, 7:51 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     4 WSW SENEY             34.06N  85.19W
01/11/2020                   POLK               GA   PUBLIC

            A LARGE TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF
            COLQUILT RD AND CUT LOG RD. TIME INDICATED BY RADAR.

&&

EVENT NUMBER FFC2000027

TV
Local storm report, Jan 11, 7:53 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 ESE TALMADGE          34.41N  84.53W
01/11/2020                   PICKENS            GA   TRAINED SPOTTER

            A LARGE PINE TREE WAS REPORTED DOWN ON THE 5200 BLOCK
            OF HENDERSON MOUNTAIN RD. TIME INDICATED BY RADAR.

&&

EVENT NUMBER FFC2000028

TV

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:14 PM ESTSevere Thunderstorm WarningFFCDooly, Houston, Macon, Peach, Sumter, Twiggs46 min
Jan 11, 7:22 PM ESTSpecial Weather StatementFFCBaldwin, Greene, Hancock, Jones, Taliaferro, Wilkes38 min
Jan 11, 7:43 PM ESTSevere Thunderstorm WarningFFCBaldwin, Bibb, Jones, Twiggs, Washington, Wilkinson47 min
Jan 11, 7:56 PM ESTSpecial Weather StatementFFCGlascock, Hancock, Taliaferro, Warren, Wilkes49 min
Jan 11, 7:58 PM ESTSpecial Weather StatementFFCCrisp, Dodge, Pulaski, Wilcox62 min
Jan 11, 8:01 PM ESTSevere Thunderstorm WarningFFCWilkes29 min
Jan 11, 8:07 PM ESTTornado WarningFFCWilkes13 min
Jan 11, 8:16 PM ESTSpecial Weather StatementFFCHouston14 min
Jan 11, 8:20 PM ESTSevere Thunderstorm WarningFFCBaldwin, Glascock, Hancock, Jefferson, Taliaferro, Warren and 2 more40 min
Jan 11, 8:30 PM ESTSpecial Weather StatementFFCJohnson, Washington30 min
Jan 11, 9:00 PM ESTSpecial Weather StatementFFCJefferson, Johnson30 min
Jan 11, 9:02 PM ESTSpecial Weather StatementFFCWilcox28 min
Jan 11, 9:27 PM ESTSpecial Weather StatementFFCDodge, Telfair, Wheeler48 min
Jan 11, 10:02 PM ESTSpecial Weather StatementFFCEmanuel, Treutlen28 min
Jan 11, 10:16 PM ESTSpecial Weather StatementFFCMontgomery, Telfair, Wheeler44 min
Jan 11, 10:40 PM ESTSpecial Weather StatementFFCToombs35 min
Jan 12, 1:19 AM ESTSpecial Weather StatementFFCEmanuel, Montgomery26 min
Jan 12, 3:11 PM ESTSpecial Weather StatementFFCEmanuel34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.